Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 29, 2021Ontario County, Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Aug 29, 2021, 2:30 PM EDT for Ontario County, Wayne County, New York. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2021, 2:30 PM EDT (18:30 UTC)
Expired
Aug 29, 2021, 3:30 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

Counties Ontario County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:38 PM EDTTSTM WND DMG1 Ssw Geneva, NYTREES AND WIRES DOWN ON WHITE SPRINGS ROAD. TIME ESTIMATED FROM RADAR.
Aug 29, 3:38 PM EDTTSTM WND DMGGeneva, NYTREES AND WIRES DOWN ON THE CORNER OF WILLIAM AND PULTENEY STREETS. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS81 KBUF 291830
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
230 PM EDT Sun Aug 29 2021
 
NYZ003-004-013-014-291930-
Ontario NY-Livingston NY-Wayne NY-Monroe NY-
230 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Wayne, eastern 
Livingston, southeastern Monroe and Ontario Counties through 330 PM 
EDT...

A cluster of strong thunderstorms will produce very heavy rainfall, 
and possibly gusty winds through 330 PM. Small hail is also possible.

HAZARD...Heavy rain and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rochester, Irondequoit, Geneva, Canandaigua, East Rochester, Webster,
Fairport, Brighton, Ontario, Penfield, Newark, Williamson, Marion,
Lyons, Palmyra, Victor, Honeoye Falls, Bristol, Clifton Springs and
Phelps.

This includes Interstate 90 between exits 45 and 42.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4258 7763 4328 7754 4333 7729 4333 7714
      4331 7697 4334 7690 4302 7689 4301 7696
      4276 7697 4276 7731 4267 7737 4258 7737
TIME...MOT...LOC 1829Z 245DEG 12KT 4297 7735 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:07 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 29, 2:07 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
207 PM EDT Sun Aug 29 2021

.SYNOPSIS...
Muggy and very warm this afternoon with showers and thunderstorms
ahead of a cold front. Storms end from west to east by early Monday
with a drier and less humid airmass pouring into the region.
Seasonable temperatures and dry for the vast majority of the region
through the rest of the work week.

&&

.NEAR TERM /THROUGH MONDAY/...
Firmly in the warm sector this afternoon with SBCAPE pushing
above 2K J/KG with showers and storms blossoming inland away
from the lakes. With PWATS in the neighborhood of 2.0 inches
storms will have the potential to produce very heavy rainfall.
With that said, most storms are moving slowly along but if
training occurs, especially along any boundaries, there will be
the potential for flash flooding. Have continues to mention
heavy rain from thunderstorms within the forecast.

Beyond the storm activity its very warm and humid this afternoon.
Heat index values peaking in the low 90s, very close to advisory
levels. However, with storms blossoming around the area and the
increase in cloud cover we likely have peaked for the day. None the
less, its a very warm and humid day. Highs in the 80s near 90F.

Convection will briefly wane with the setting sun this evening. A
surface low crossing central Quebec tonight will push a cold front
towards our region late tonight. Ahead of this cold front showers
and thunderstorms are expected to form again with a line of storms
reaching much of the region in the last few hours of the night. The
0-6 km bulk wind shear vectors continue to remain weak within this
near zonal flow aloft. The primary threat for storms will again be
heavy rainfall.

Monday, showers and storms will diminish from west to east through
the morning hours as the front exits the region. A cooler and
progressively drier airmass will then filter in across the region
for the rest of the day. Highs anticipated in the upper 70s to low
80s with less humidity.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A cold front will push south of the area Monday night, ushering
in a cooler and less humid air mass. Nighttime temperatures
will drop into the upper 50s to lower 60s.

Zonal westerly flow on Tuesday, with mainly rain-free conditions.
The only exception is across the Western Southern Tier where an
afternoon shower or thunderstorm can't be ruled out due to the
closer proximity to the stalled front. Winds will shift to the
northeast Tuesday night as strong surface high pressure builds
across Ontario province.

After this, the remnants of Ida will track across the mid-Atlantic
states around Wednesday. Model guidance continues to show strong
high pressure to our north will keep the tropical remnants to the
south of the forecast area, but there will be a very sharp gradient
with significant rainfall possible just south of the NY/PA state
line. There's little doubt that most of the area will remain rain-
free, with a small chance the Western Southern Tier will get clipped
by some rain Wednesday. Otherwise, there will be a cool
northeasterly flow due to the pressure gradient between the strong
high pressure system and the remnant low passing to our south and
east. High temperatures will only range from the upper 60s to lower
70s on Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
An upper level trough across New England on Thursday will slide
east with a ridge building across the lower Great Lakes through
Friday. Meanwhile, surface high pressure will drift east across
the area which will provide a continuation of dry weather. It
will be cooler, but generally comfortable, with highs ranging
from the upper 60s to mid 70s Thursday and Friday.

Over the weekend, a shortwave will dig across Ontario province with
a series of weak frontal boundaries potentially crossing the region.
There's some model disagreement if there will be a warm frontal
passage ahead of a cold front or just a cold front. Either way,
Saturday should be mainly rain-free with just a small chance for
showers Saturday night and Sunday. It will be slightly warmer, with
highs in the 70s over the weekend. There's some potential it could
be 5 degrees warmer (or cooler) than forecast depending on the
progression of the warm front.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Unstable environment supporting scattered to numerous showers and
thunderstorms inland from the lakes. Theses storms will bring brief
reductions(MVFR/IFR) and possibly gusty winds to area terminals
into this evening.

Convection will wane a bit this evening, then another round of
storms will be likely just ahead of a cold front overnight.
Again, brief reductions will be possible with any storms.

Patches of fog and low stratus are possible across the hills of
SW NYS (KJHW) overnight.

Monday, showers and storms will clear area terminals from west to
east by mid morning with VFR conditions resuming areawide.

Outlook...

Monday...VFR to MVFR with showers and thunderstorms likely.

Monday night through Thursday...mainly VFR. Patchy valley fog
possible across the Southern Tier each morning.

&&

.MARINE...
Light winds and wave action (1-3 feet) on area lakes through
this evening. There is also a chance of a stray storm, mainly
on Lake Ontario and the St. Lawrence River valley.

Tonight, light Winds increase ahead of a cold front. The
southwesterly wind flow tonight will keep most of the higher
waves towards the Canadian waters and though winds will
potentially reach advisory levels, the higher waves will
generally remain just offshore, save for the very far eastern
shoreline of Lake Ontario.

Winds remain elevated on Lake Ontario Monday while becoming
westerly. This will likely produce a narrow window of small craft
conditions on the eastern end of the lake. However, on lake Erie
winds will diminish while becoming westerly and likely won't meet
small craft conditions.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Thomas
NEAR TERM...AR/Thomas
SHORT TERM...KA
LONG TERM...KA
AVIATION...AR
MARINE...AR/Thomas
Hazardous weather outlook, Aug 29, 5:06 AM EDT, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Sun Aug 29 2021

NYZ001>005-010-011-013-014-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

The heat index will rise into the low to mid 90s for several hours
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-300915-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-300915-
Oswego-Jefferson-Lewis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 29, 12:07 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1207 PM EDT Sun Aug 29 2021

NYZ001-291700-
Niagara NY-
1207 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northern Niagara
County through 100 PM EDT...

A storm near Youngstown was nearly stationary at 1205 p.m. This
storm will produce heavy rainfall, with localized rainfall amounts
over an inch and a half possible.

HAZARD...Heavy rain and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may cause localized flooding.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Wilson, Cambria Center, Olcott, Ransomville and Model
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4332 7903 4339 7871 4322 7859 4309 7906
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 1605Z 253DEG 3KT 4323 7899

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Aug 29, 12:24 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Sun Aug 29 2021

NYZ019-291730-
Chautauqua NY-
1224 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Chautauqua
County through 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking strong thunderstorms over
Clymer, or 18 miles west of Jamestown, moving east at 20 mph.
Additional storms may develop in addition to this storm.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Jamestown West, Frewsburg,
Busti, Celoron, French Creek, Panama, Niobe, Kennedy and Ashville.

This includes Interstate 86 between exits 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 7976 4219 7907 4200 7906 4200 7976
TIME...MOT...LOC 1623Z 266DEG 16KT 4202 7958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Aug 29, 1:55 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Buffalo NY
155 PM EDT Sun Aug 29 2021

NYZ014-291830-
Ontario NY-
155 PM EDT Sun Aug 29 2021

...A strong thunderstorm will produce heavy rainfall near
Geneva through 230 PM EDT...

A slow moving thunderstorm will produce between 1 and 2 inches of
rain near Geneva through 230 PM EDT.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Localized ponding of water on roads and flooding is
         possible.

Locations impacted include...
Geneva, Seneca Lake State Park and Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4289 7708 4291 7697 4287 7696 4287 7698
      4286 7698 4284 7697 4276 7698 4277 7707
TIME...MOT...LOC 1753Z 257DEG 4KT 4284 7697

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Apffel
Special weather statement, Aug 29, 2:04 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
204 PM EDT Sun Aug 29 2021

NYZ003-013-014-291845-
Ontario NY-Livingston NY-Monroe NY-
204 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northeastern
Livingston, southeastern Monroe and northwestern Ontario Counties
through 245 PM EDT...

At 203 PM EDT, Doppler radar was tracking a strong thunderstorm near
Avon, or near Geneseo, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Canandaigua, Geneseo, Avon, Victor, Honeoye Falls, Bristol, Lima,
Bloomfield, Honeoye, Hemlock, Mendon, East Bloomfield, Rush, West
Bloomfield, Livonia, Lakeville, Fishers, Holcomb, Cheshire and South
Lima.

This includes the following highways...
 Interstate 390 between exits 8 and 10.
 Interstate 90 between exits 45 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4292 7785 4310 7739 4305 7737 4304 7737
      4304 7736 4281 7727 4276 7778
TIME...MOT...LOC 1803Z 250DEG 22KT 4286 7772

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Apffel
Special weather statement, Aug 29, 2:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
230 PM EDT Sun Aug 29 2021

NYZ003-004-013-014-291930-
Ontario NY-Livingston NY-Wayne NY-Monroe NY-
230 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Wayne, eastern
Livingston, southeastern Monroe and Ontario Counties through 330 PM
EDT...

A cluster of strong thunderstorms will produce very heavy rainfall,
and possibly gusty winds through 330 PM. Small hail is also possible.

HAZARD...Heavy rain and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Irondequoit, Geneva, Canandaigua, East Rochester, Webster,
Fairport, Brighton, Ontario, Penfield, Newark, Williamson, Marion,
Lyons, Palmyra, Victor, Honeoye Falls, Bristol, Clifton Springs and
Phelps.

This includes Interstate 90 between exits 45 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4258 7763 4328 7754 4333 7729 4333 7714
      4331 7697 4334 7690 4302 7689 4301 7696
      4276 7697 4276 7731 4267 7737 4258 7737
TIME...MOT...LOC 1829Z 245DEG 12KT 4297 7735

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:06 PM EDTSpecial Weather StatementBUFLivingston54 min
Aug 29, 12:04 AM EDTSpecial Weather StatementBUFJefferson56 min
Aug 29, 1:02 AM EDTSpecial Weather StatementBUFJefferson, Lewis58 min
Aug 29, 2:04 AM EDTSpecial Weather StatementBUFJefferson3 hr
Aug 29, 12:03 PM EDTSpecial Marine WarningBUF57 min
Aug 29, 12:07 PM EDTSpecial Weather StatementBUFNiagara53 min
Aug 29, 12:24 PM EDTSpecial Weather StatementBUFChautauqua66 min
Aug 29, 12:47 PM EDTFlash Flood WarningBUFNiagara3 hr
Aug 29, 1:55 PM EDTSpecial Weather StatementBUFSeneca35 min
Aug 29, 2:04 PM EDTSpecial Weather StatementBUFOntario41 min
Aug 29, 2:11 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne64 min
Aug 29, 3:25 PM EDTSevere Thunderstorm WarningBUFOntario20 min
Aug 29, 3:38 PM EDTSevere Thunderstorm WarningBUFOntario10 min
Aug 29, 3:57 PM EDTSpecial Marine WarningBUF62 min
Aug 29, 5:29 PM EDTSpecial Weather StatementBUFOntario31 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.